Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 78, NWS Des Moines, IA

July 7, 2016Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2016, 5:30 PM CDT for Kossuth County, Iowa. It was in force for 2 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 5:30 PM CDT (22:30 UTC)
Expired
Jul 7, 2016, 5:32 PM CDT
In force
2 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:54 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KDMX 072230
SVRDMX
IAC109-072315-
/O.NEW.KDMX.SV.W.0078.160707T2230Z-160707T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 615 PM CDT

* AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITH
  POOL...OR 7 MILES NORTHEAST OF ALGONA...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALGONA...SMITH POOL...BANCROFT...BURT...ALGONA MUNICIPAL AIRPORT
  AND AA CALL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4331 9409 4303 9416 4307 9436 4328 9428
TIME...MOT...LOC 2230Z 273DEG 32KT 4317 9416 

HAIL...1.00IN
WIND...60MPH
 
$$

DONAVON
1 follow-up statement
963 
WWUS53 KDMX 072232
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT THU JUL 7 2016

IAC109-072241-
/O.CAN.KDMX.SV.W.0078.000000T0000Z-160707T2315Z/
KOSSUTH IA-
532 PM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KOSSUTH COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL IOWA.

LAT...LON 4331 9409 4303 9416 4307 9436 4328 9428
TIME...MOT...LOC 2230Z 273DEG 32KT 4317 9414 

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:19 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 3:19 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
319 PM CDT Thu Jul 7 2016

.SHORT TERM.../Tonight/
Issued at 314 PM CDT Thu Jul 7 2016

A cold front will move from northwest to southeast across the
forecast area tonight. Ahead of the front it will remain warm and
humid, then behind the boundary winds will shift to northwest and
temperatures and dewpoints will fall late. This evening,o roughly
along the frontal zone, thunderstorms will develop and move across
portions of the area. These storms are already evident on regional
radar imagery across the SD/NE/IA tri-state area. Synoptic
environmental parameters output by various models indicate an
atmosphere supportive of expansion and intensification of these
storms, however, radar and satellite trends to this point have been
opposite as the storms have generally weakened in the last hour or
so. Nevertheless, high POPs are carried downstream of the current
storms across northern Iowa. In addition, as the low-level jet
develops over southeast NE/southwest IA this evening it may trigger
additional storms in that area with a separate attendant severe
weather threat, and have maintained scattered thunderstorms in the
forecast across the south. The front and storms should work their
way east of our forecast area by around midnight or shortly
thereafter, after which it will be dry and quiet.

.LONG TERM.../Friday through Thursday/
Issued at 314 PM CDT Thu Jul 7 2016

Main challenges through Sunday will be temperatures and recovery
of warmth as high pressure moves east after Friday and southerly
flow sets up into the weekend. Models advertise much cooler
conditions Friday across the region with H850 temperatures of 13C
northeast to 16C in the southwest. Pleasant highs expected with
some clouds over the northeast by afternoon. High pressure settles
across the area through Saturday afternoon prior to southerly flow
developing by Sunday. Despite the warmer air returning some clouds
on Sunday will likely hold highs in the mid 80s. By Monday a solid
push of warm air aloft at H850 warms temperatures to 20C northeast
to 22C southwest. Mixing looks adequate enough to promote a few
highs near 90F by late day. Potentially enough instability could
lead to a few isolated thunderstorms by late afternoon/evening. By
Monday evening the models advertise a shortwave driving into the
region with an increased low level jet across the region. Thunder
chances will go up especially Monday night with a potential MCS
through the overnight hours. By Tuesday night a second shortwave
will arrive with another opportunity for thunderstorms as the wave
pulls east. Much of the first half of the next week will feature
Iowa on the southern edge of the stronger westerlies. This will
continue to promote periodic rounds of thunderstorms through
Thursday. Highs through the period will settle back into the mid
80s to perhaps the lower 90s with more seasonal summer humidity.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1234 PM CDT Thu Jul 7 2016

VFR CONDITIONS ARE EXPECTED ASIDE FROM TWO FEATURES DURING THE TAF
PERIOD. FIRST...VISIBLE SATELLITE SHOWS A PATCH OF LOW CLOUDS
AROUND FL016-022 HAS FORMED IN SW IA IN THE LAST HOUR OR TWO. AT
THIS TIME BELIEVE THESE CLOUDS WILL REMAIN SOUTHWEST OF THE
TERMINALS AND STEADILY RISE TO VFR...SO HAVE LEFT LOW CIGS OUT OF
THE 18Z TAFS. OTHERWISE...THERE IS CONSIDERABLE UNCERTAINTY AS TO
THE DETAILS OF THUNDERSTORM DEVELOPMENT AROUND THIS EVENING.
TIMING...LOCATION...AND COVERAGE ARE ALL IN QUESTION BUT AT LEAST
SCATTERED COVERAGE APPEARS LIKELY AND HAVE HANDLED WITH VCTS AT
ALL TERMINALS CENTERED AROUND THE MOST LIKELY TIME WINDOW FOR
STORMS. AMENDMENTS ARE ANTICIPATED AS THIS DEVELOPMENT COMES INTO
BETTER FOCUS DURING THE AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Lee
LONG TERM...REV
AVIATION...Lee
Hazardous weather outlook, Jul 7, 2:24 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT THU JUL 7 2016

IAZ004-005-015-023-024-033>035-044>047-057>060-070>073-081>084-
092>095-081930-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
224 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND
EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. LOCALLY HEAVY
RAINS MAY ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINIMAL THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FOR
WESTERN SECTIONS SATURDAY NIGHT INTO SUNDAY BEFORE BUILDING AREA
WIDE THROUGH THE MIDDLE OF NEXT WEEK. THE SEVERE WEATHER POTENTIAL
WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD VERY WELL BE NEEDED LATE THIS AFTERNOON
AND THIS EVENING.

IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085-
086-096-097-081930-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
224 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED DURING THE EVENING HOURS.
THERE IS AN SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL...
DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO ACCOMPANY
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINIMAL THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FOR
WESTERN SECTIONS SATURDAY NIGHT INTO SUNDAY BEFORE BUILDING AREA
WIDE THROUGH THE MIDDLE OF NEXT WEEK. THE SEVERE WEATHER POTENTIAL
WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD VERY WELL BE NEEDED LATE THIS AFTERNOON
AND THIS EVENING.

REV

In the hours before

Local storm report, Jul 7, 11:36 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TSTM WND DMG     4 WNW FOREST CITY       43.28N 93.71W
07/07/2016                   WINNEBAGO          IA   EMERGENCY MNGR

            TREES DOWN AND UPROOTED. CAMPER DESTROYED BY
            FALLEN TREE. TIME ESTIMATED BY RADAR. .

&&
Local storm report, Jul 7, 11:41 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TSTM WND DMG     LELAND                  43.34N 93.64W
07/07/2016                   WINNEBAGO          IA   EMERGENCY MNGR

            TREES/POWER LINES DOWN.

&&
Local storm report, Jul 7, 11:45 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND DMG     6 NNE JOICE             43.44N 93.41W
07/07/2016                   WORTH              IA   EMERGENCY MNGR

            REPORT OF CAMPER TURNED OVER DUE TO WIND.
            TIME ESTIMATED WITH RADAR. .

&&
Local storm report, Jul 7, 5:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             BURT                    43.20N 94.22W
07/07/2016  E0.88 INCH       KOSSUTH            IA   PUBLIC

            RELAYED THROUGH KOSSUTH COUNTY DISPATCH.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:20 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Pocahontas, Sac40 min
Jul 7, 12:45 AM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth, Palo Alto, Pocahontas60 min
Jul 7, 12:52 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Pocahontas, Sac, Webster38 min
Jul 7, 1:09 AM CDTSevere Thunderstorm WarningDMXPalo Alto36 min
Jul 7, 1:22 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto, Pocahontas38 min
Jul 7, 1:28 AM CDTSpecial Weather StatementDMXBoone, Greene, Hamilton, Hardin, Story, Webster62 min
Jul 7, 1:58 AM CDTSpecial Weather StatementDMXCerro Gordo, Franklin, Hancock, Kossuth, Winnebago, Worth and 1 more47 min
Jul 7, 2:43 AM CDTSevere Thunderstorm WarningDMXWorth32 min
Jul 7, 3:33 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor42 min
Jul 7, 4:14 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union46 min
Jul 7, 5:45 AM CDTSevere Thunderstorm WarningDMXMahaska, Wapello45 min
Jul 7, 4:53 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.